Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 711, NWS Norman, OK

August 22, 2003Foard County, Texas

NWS Norman, OK issued this severe thunderstorm warning at Aug 22, 2003, 5:36 PM CDT for Foard County, Texas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 22, 2003, 5:36 PM CDT (22:36 UTC)
Expired
Aug 22, 2003, 6:15 PM CDT
In force
39 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Foard County, TX

The radar

The Altus AFB radar (KFDR), 85 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 10.6 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2003-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1872 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2003-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1872 J/kg
Mixed-layer CIN
-133 J/kg
Mixed-layer LCL
1586 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 3:41 PM CDT, 1 hour 55 minutes earlier.

Area forecast discussion, Aug 22, 3:41 PM CDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
341 PM CDT FRI AUG 22 2003

SCATTERED SHOWERS AND THUNDERSTORMS HAVE SPRUNG UP YET AGAIN THIS
AFTERNOON IN THE WARM AND HUMID AIR MASS OVER THE REGION.  THEY WERE
HELPED BY A PASSING EASTERLY WAVE OVER NORTHERN TEXAS.  THESE
SHOWERS AND STORMS SHOULD DIE OFF TOWARD SUNSET.

HOT AFTERNOON TEMPERATURES WILL LAST THROUGH MONDAY... ALONG WITH A
SLIGHT CHANCE OF AFTERNOON SHOWERS THROUGH THE WEEKEND.

THE REAL FUN BEGINS ON TUESDAY... WHEN A COLD FRONT MIGHT MAKE IT
INTO OUR FORECAST AREA... OR IT MIGHT NOT.  THE 00Z GFS IS QUITE
AGGRESSIVE IN BRINGING IT INTO... AND THROUGH... OUR FORECAST AREA
TUESDAY AND WEDNESDAY.  OTHER MODELS ARE FAR LESS ENTHUSIASTIC ABOUT
THAT.  AM QUITE HESITANT TO JUMP ON THE SOLUTION OF A SINGLE MODEL
AGAINST THE ADVICE OF SEVERAL OTHERS... BUT THE GFS HAS HAD AN
UNCANNY KNACK AT PICKING UP ON SIMILAR COLD AIR INTRUSIONS THIS
SUMMER.  GIVEN THE UNCERTAINTY AT THIS POINT... HAVE GENERALLY GONE
WITH A BROAD-BRUSHED COMPROMISE BETWEEN THE GFS AND THE MAJORITY.

BEYOND THAT... WARMER AND LESS-RAINY CONDITIONS SHOULD RETURN FOR
THE REST OF THE WEEK.

OKC   73   99   72   99  / 20   10   10   10
HBR   72  101   71  100  / 20   10   10   10
SPS   74  102   73  100  / 30   20   20   20
GAG   67  100   68  100  / 10    5    5   10
PNC   73  100   73   99  / 20   20   20   10
DUA   74   99   74   98  / 20   20   20   10

FORECAST ID = 23 = CMS

.OUN...
OK...NONE.
TX...NONE.
Hazardous weather outlook, Aug 22, 11:55 AM CDT, 5 hours 41 minutes before
OKZ004>048-050>052-TXZ083>090-231300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1155 AM CDT FRI AUG 22 2003

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON
THROUGH TONIGHT ACROSS PORTIONS OF NORTHERN OKLAHOMA...AS WELL AS
ACROSS SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS. STORMS MAY BRIEFLY
APPROACH SEVERE LEVELS...HOWEVER ORGANIZED SEVERE WEATHER IS NOT
ANTICIPATED.

DISCUSSION...
A WEAK COLD FRONT LOCATED ACROSS SOUTHERN KANSAS THIS MORNING WILL
MOVE SOUTH INTO PORTIONS OF NORTHERN OKLAHOMA THIS AFTERNOON. THE
COMBINATION OF AFTERNOON HEATING AND CONVERGENCE ALONG THIS FRONT
MAY BE ENOUGH FOR WIDELY SCATTERED THUNDERSTORMS TO DEVELOP. ANOTHER
AREA OF POTENTIAL THUNDERSTORM DEVELOPMENT WILL BE ALONG AN OUTFLOW
BOUNDARY THAT WILL BE SITUATED NEAR A LINE FROM PERRY...TO ENID...TO
ALVA.

ISOLATED THUNDERSTORMS COULD ALSO DEVELOP ACROSS SOUTHERN OKLAHOMA
AND WESTERN NORTH TEXAS THIS AFTERNOON AND EVENING IN ASSOCIATION
WITH AN UPPER LEVEL LOW MOVING WEST ACROSS TEXAS.

LARGE DIFFERENCES BETWEEN THE TEMPERATURE AND DEWPOINT IN THE LOWER
LEVELS WILL SUPPORT THE POSSIBILITY OF SOME OF THESE STORMS
PRODUCING DAMAGING WINDS. ANY STORMS THAT DEVELOP ARE EXPECTED TO
WEAKEN AFTER SUNSET.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SATURDAY AUG 23.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...30 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...10 PERCENT.

OTHER HAZARDOUS WEATHER...
HEAT WILL REACH DANGEROUS LEVELS AGAIN THIS AFTERNOON OVER MUCH OF
OKLAHOMA AND NORTH TEXAS. HEAT INDICES WILL REACH THE 105 TO 110
DEGREE RANGE IN MANY AREAS. PRECAUTION SHOULD BE EXERCISED TO AVOID
HEAT RELATED HEALTH PROBLEMS. IF YOU NEED TO BE OUTSIDE...AVOID ANY
PROLONGED STRENUOUS ACTIVITY AND TAKE FREQUENT BREAKS. DRINK PLENTY
OF WATER...AVOID PROLONGED EXPOSURE TO DIRECT SUN...AND DRESS IN
LOOSE FITTING LIGHT COLORED CLOTHING. PROTECT YOUR PETS BY MAKING
SURE THEY HAVE PLENTY OF SHADE AND COOL WATER.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THUNDERSTORM OUTLOOK...
ISOLATED THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE ACROSS NORTHERN
OKLAHOMA...AND WESTERN NORTH TEXAS SATURDAY. THUNDERSTORM CHANCES
RETURN TO THE AREA MONDAY NIGHT AND TUESDAY AS A COLD FRONT MOVES
INTO THE AREA.

OTHER HAZARDOUS WEATHER...
CONDITIONS ARE EXPECTED TO BECOME SLIGHTLY LESS HOT OVER THE
WEEKEND...BUT AFTERNOON HEAT INDICES STILL MAY APPROACH DANGEROUS
LEVELS.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
SATURDAY.

JAMES

In the hours before

Special weather statement, Aug 22, 3:44 PM CDT, 1 hour 52 minutes before
OKZ052-222100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
344 PM CDT FRI AUG 22 2003

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BRYAN COUNTY.

A STRONG THUNDERSTORM WAS DEVELOPING IN NORTHEAST BRYAN COUNTY...ABOUT
10 MILES EAST OF CADDO...MOVING WEST AT 15 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN BRYAN COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

JAMES
Special weather statement, Aug 22, 3:55 PM CDT, 1 hour 41 minutes before
OKZ043-222115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
355 PM CDT FRI AUG 22 2003

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR COAL COUNTY.

A SEVERE THUNDERSTORM WAS LOCATED NEAR ATOKA IN ATOKA COUNTY...
MOVING WEST NORTHWEST AT 20 MPH.

PEOPLE IN SOUTHERN COAL COUNTY SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

JAMES
Local storm report, Aug 22, 4:24 PM CDT, 1 hour 12 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
424 PM CDT FRI AUG 22 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0415 PM    BENJAMIN                  TX   .75 INCH HAIL
08/22/03   KNOX                           PUBLIC REPORT.

JLP
Special weather statement, Aug 22, 4:43 PM CDT, 53 minutes before
OKZ047-222200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
443 PM CDT FRI AUG 22 2003

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR JOHNSTON COUNTY.

A STRONG THUNDERSTORMS WAS LOCATED OVER NIDA...MOVING WEST NORTHWEST
AT 20 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN JOHNSTON COUNTY SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

JAMES
Special weather statement, Aug 22, 5:02 PM CDT, 34 minutes before
OKZ042-222215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
502 PM CDT FRI AUG 22 2003

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR PONTOTOC COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTHEAST OF FITTSTOWN AT
502 PM CDT...MOVING WEST AT 25 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN PONTOTOC COUNTY SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

JAMES
Special weather statement, Aug 22, 5:03 PM CDT, 33 minutes before
OKZ047-051-222215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
503 PM CDT FRI AUG 22 2003

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR JOHNSTON AND MARSHALL
COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED OVER LAKE TEXOMA AT 503 PM CDT...
MOVING WEST AT 25 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN JOHNSTON AND MARSHALL COUNTIES SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

JAMES

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 8:27 PM CDTSevere Thunderstorm WarningOUNAtoka33 min
Aug 22, 3:38 PM CDTSevere Thunderstorm WarningOUNAtoka67 min
Aug 22, 4:16 PM CDTSevere Thunderstorm WarningOUNCoal59 min
Aug 22, 4:05 PM CDTSevere Thunderstorm WarningOUNKnox55 min
Aug 22, 5:19 PM CDTSevere Thunderstorm WarningOUNHardeman, Wilbarger56 min

Nearby

Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.